Modular lattice

From Encyclopedia of Mathematics
Revision as of 16:57, 7 February 2011 by (talk) (Importing text file)
(diff) ← Older revision | Latest revision (diff) | Newer revision → (diff)
Jump to: navigation, search

Dedekind lattice

A lattice in which the modular law is valid, i.e. if , then for any . This requirement amounts to saying that the identity is valid. Examples of modular lattices include the lattices of subspaces of a linear space, of normal subgroups (but not all subgroups) of a group, of ideals in a ring, etc. A lattice with a composition sequence is a modular lattice if and only if there exists on it a dimension function , i.e. an integer-valued function such that and such that if the interval is prime, it follows that . If , if none of the elements can be represented as a product of elements other than itself and if

then and for any it is possible to find an element such that

[3], [6]. Non-zero elements of a modular lattice with a zero 0 are said to be independent if for all . This definition makes it possible to generalize many properties of systems of linearly independent vectors [3], [5], [6]. If are independent, their sum is denoted by . Ore's theorem: If a modular lattice has a composition sequence and if

none of the elements being representable as a sum of two independent elements, then and for each it is possible to find an element such that

[3], [6]. In the case of completely modular lattices (cf. also Complete Dedekind lattice), which must satisfy certain additional requirements, the theorems on independent elements and direct decompositions may be applied to infinite sets as well [4], [5]. Complemented modular lattices have been studied; these are modular lattices with a 0 and a 1 in which for each element there exists at least one element (said to be a complement of the element ) such that , . A complemented modular lattice which has a composition sequence, is isomorphic to the modular lattice of all subspaces of a finite-dimensional linear space over some skew-field. A complemented completely modular lattice is isomorphic to the modular lattice of all subspaces of a linear (not necessarily finite-dimensional) space over some skew-field if and only if the following conditions are met: a) if , it is possible to find an atom ; b) if is an atom and , where , then for some finite set ; c) if are distinct atoms, it is possible to find a third atom ; and d) there exist at least three independent atoms. The last condition d) may be replaced by the requirement that the Desargues assumption be valid [2]. A further generalization of this result, which leads to regular rings [7], [5], is connected with the theory of von Neumann algebras. For a modular lattice with a composition sequence the presence of complements is equivalent to the representability of the unit as a sum of atoms.

Modular lattices are (in the Soviet Union) also called Dedekind lattices, in honour of R. Dedekind, who was the first to formulate the modular law and established a number of its consequences [1].


[1] R. Dedekind, "Ueber die von drei Moduln erzeugte Dualgruppe" Math. Ann. , 53 (1900) pp. 371–403
[2] R. Baer, "Linear algebra and projective geometry" , Acad. Press (1952)
[3] G. Birkhoff, "Lattice theory" , Colloq. Publ. , 25 , Amer. Math. Soc. (1973)
[4] A.G. Kurosh, "The theory of groups" , 1–2 , Chelsea (1955–1956) (Translated from Russian)
[5] L.A. Skornyakov, "Complemented modular lattices and regular rings" , Oliver & Boyd (1964) (Translated from Russian)
[6] L.A. Skornyakov, "Elements of lattice theory" , Hindushtan Publ. Comp. (1977) (Translated from Russian)
[7] J. von Neumann, "Continuous geometry" , Princeton Univ. Press (1960)


Modular lattices satisfying the Desargues assumption are called Desarguesian lattices. Complemented completely modular lattices satisfying the identity

whenever the set is (upwards) directed, and the dual of the latter condition, are called continuous geometries [5], [7].

How to Cite This Entry:
Modular lattice. Encyclopedia of Mathematics. URL:
This article was adapted from an original article by L.A. Skornyakov (originator), which appeared in Encyclopedia of Mathematics - ISBN 1402006098. See original article